Flash Flood, Watauga
- When
- June 27, 1:35 PM EST to 2:30 PM EST
- Where
- Watauga County, 3 mi SE of Boone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.231, -81.696 (the zone’s center; the record gives no point)
Thunderstorm winds downed trees and power lines in Walnut Cove, trees near Madison causing damage to a mobile home and the roof of a home, and power lines in Reidsville and Ruffin. 5 miles southeast of Boone.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon of the 27th produced flash flooding and damaging winds.Thunderstorm winds downed trees and power lines in Walnut Cove, trees near Madison causing damage to a mobile home and the roof of a home, and power lines in Reidsville and Ruffin. Heavy thunderstorm rains caused a mudslide across Route 321, 2.5 miles southeast of Boone.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 27, 8:59 AM EST, 4 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 959 AM EDT THU JUN 27 2002 VIS PICS SHOWING PLENTY OF DEBRIS CLDNS ARND AGAIN THIS MORN WITH RADAR INDICATING NEXT ROUND OF SHRA/TSRA APCHG THE FAR WRN ZONES ATTM. THIS AREA OF SHRA LOOKS TO BE ASSOCD ALONG NOSE OF NEXT S/W LOBE EJECTING OUT OF THE TN VLY ALONG 85H THETA AXIS THIS MORN. EXPECT THIS BLOB OF SHRA TO LKLY AFFECT SE WVA ZONES LATER THIS MORN BEFORE SOME HEATING BEGINS TO POP ADTNL SCTD TSRA OVER THE MTNS GIVEN CONTG DEEP PWATS/OLD BNDRYS. APRS CVRG FROM THE NRV EWD MAY BE LIMITED A BIT EARLY ON PER WEAK DOWNSLOPE ALOFT AND LACK OF UPR FOCUS...THEN INCRSG BY MID AFTN AS BLYR FLOW BACKS WELL IN ADVANCE OF UPSTREAM FRONT. THUS WILL CONT LKLY POPS OVER THE W AND AT LEAST HIGH CHCS E ALTHO SHORT RANGE GUID QUITE LOW ON QPF E OF THE MTNS WHERE IN BTWN S/W SUPPORT. TEMPS AGAIN TRICKY WITH CLOUDS GIVING WAY TO MORE SUN AND SCTD SHRA ESPLCY W. WITH THICKNESS A BIT COOLER THAN WED AND MORE DEBRIS CVRG...PLAN TO LOWER TEMPS A CAT IN SPOTS FOR THE AFTN. .RNK... NC...NONE. VA...NONE. WV...NONE. JH --------------------------------------------------------------------- PREVIOUS AFD BELOW... TODAY LOOKS TO BE A REPEAT OF WEDNESDAY. DEPTH OF MOISTURE (PWATS AOA 1.50) AND INSTABILITY (SB CAPES NR 2000) APPEAR TO BE ABOUT THE SAME. FOCUS WILL CONTINUE TO BE POOLING OF MOISTURE INTO THE MOUNTAINS AND PIECES OF VORT/CONVECTIVELY INDUCED ENERGY SPINNING AROUND THE PERIMETER OF THE UPPER RIDGE. SFC FRONT WILL ALSO BECOME A PLAYER LATER TONIGHT AND FRIDAY AS IT TRYS TO DISPLACE CURRENT AIRMASS. BOTTOM LINE...RAISED POPS...THINKING MOST AREAS WEST OF THE BLUE RIDGE WILL HAVE BETTER THAN A 50 PERCENT CHANCE OF MEASURABLE. MODEL POPS AND QPF ALSO SUPPORT THIS WITH THE ETA THE WETTEST WITH CATAGORICAL POPS AND 0.25 TO 0.50 AVG QPF. DID NOT MAKE ANY CHANGES TO THE FCST BEYOND FRIDAY. THE AVN REMAINS CONSISTENT WITH SFC FRONT STALLING JUST SOUTH OF THE FCST AREA...HIGH PRESSURE WEDGING IN FROM THE NORTHEAST SATURDAY. HEIGHTS BUILD BACK ACROSS THE OHIO VALLEY SUNDAY AND MONDAY...SO DONT EXPECT ANY MAJOR COOL DOWN. IF ANYTHING THE ONLY CHANGE IN AIRMASS WILL BE A 4-8 DEG DROP IN DEWPOINT. FCSTID = 11 ROA 88 69 85 65 / 50 50 40 10 LYH 89 69 87 67 / 40 40 40 10 DAN 89 71 87 68 / 40 40 40 10 BLF 80 65 80 60 / 60 60 40 10 LWB 79 63 80 60 / 60 60 40 10 BCB 82 65 81 61 / 60 60 50 10 TNB 80 64 80 60 / 60 60 50 30
VAZ007-009>020-022>024-033>035-045>047-WVZ042>045-272200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1245 PM EDT THU JUN 27 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS THIS AFTERNOON. WITH THE AID OF HEATING...SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE...ESPECIALLY ALONG AND WEST OF THE BLUE RIDGE THROUGH EARLY THIS EVENING. IN ADDITION TO THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS...SOME STORMS WILL CONTAIN TORRENTIAL DOWNPOURS AND VERY FREQUENT LIGHTNING. THIS MAY PRODUCE SOME LOCALIZED FLASH FLOODING...ESPECIALLY IN AREAS THAT SAW HEAVY RAIN ON WEDNESDAY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR ADDITIONAL STATEMENTS...INCLUDING WATCHES OR WARNINGS. JH
The Knoxville radar (KMRX), 153 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
4 thunderstorm wind, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301461, 5301465, 5301462, 5301463, 5301464.